MAUDE Adverse Event Report: OBERDORF : SYNTHES PRODUKTIONS GMBH SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)

OBERDORF : SYNTHES PRODUKTIONS GMBH SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)
Catalog Number 309.480
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement.Device is an instrument and is not implanted/explanted.Complainant part has been received, however, product investigation is not yet completed; no conclusion could be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during cleaning and functional testing it turned out that the device is broken, a piece is missing and it is cracked as well.Realized after surgery.No patient involvement.This complaint involves one (1) device.This complaint is for one (1) reamer.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.The product was not returned.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Date of event : unknown when instrument broke.Date of report /date rec¿d by mfr : initially reported incorrectly on mwr-(b)(4).Correct date is january 11, 2018 a device history record (dhr) review was performed for part number: 309.480 , synthes lot number: 9455960 , release to warehouse date: 22.June 2015 , manufacturing site: bettlach: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was performed.The evaluation has shown that a piece at the forefront is broken off and the fragment was not sent back.The remaining cutting teeth are in used condition and over the shaft are slightly scratches visible.The manufacturing document shows that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.Lot 9455960 was manufactured in june 2015, 299 parts according to our specifications.All devices were sold meanwhile and we are not aware of any quality issues associated with this article- and lot number.The relevant dimensions were checked with a caliper (3-01-17584) and were found according to the specification, the core diameter had 5.13 mm (specified size 5.05mm +0.1/+0.05 per drawing se_495808_a) and the outer diameter had 6.96mm (specified size 7mm +0/-0.1 per drawing se_495808_a).The dimensions of the cutting tooth cannot be checked due to the slight damages at the tips.The manufacturing documents were reviewed and no complaint related issues were found.With 1.4112 was back then the correct material used and the hardness was between 651-658 hv10, which is within the specification of 620/+100 hv10.The fracture face is homogenous, which indicates material conformity.Based on these findings we exclude a manufacturing related fault.There was no information provided how or when the reamer broke or if a power tool was used, this makes it impossible to determine an exact root cause.We can only assume that an excessive contact between the reamer and a screw, for example by too much lateral stress during the removal of a screw, caused a mechanical overload and finally the breakage.In general, we would like to point out following statement from page 31 in the extraction screw set handling technique (art.036.000.918: important: the hollow reamer and the extraction bolt are left-turning (to be turned anticlockwise).During insertion ensure that enough axial pressure is exerted and maintain the axis.Only use instruments with sharp edges.It is possible to use the hollow reamer with power tools, but this should be done very carefully.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)
Common Device Name
REAMER
Manufacturer (Section D)
OBERDORF : SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7230881
Report Number8030965-2018-50751
Device Sequence Number957589
Product Code HTO
UDI-Device Identifier07611819018419
UDI-Public(01)07611819018419(10)9455960
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.480
Device Lot Number9455960
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2018
Initial Date Received by Manufacturer 01/15/2018
Supplement Date Received by Manufacturer03/28/2018
Initial Report FDA Received Date01/31/2018
Supplement Report FDA Received Date04/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1